Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 30, 2003, 3:54 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2003, 3:54 PM CDT (20:54 UTC)
- Expired
- Aug 30, 2003, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 27 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 302100 FFWOKC OKC053-310000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 354 PM CDT SAT AUG 30 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 700 PM CDT * AT 354 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING ACROSS EASTERN PARTS OF GRANT COUNTY. THROUGH THE REMAINDER OF THE AFTERNOON AN ADDITIONAL ONE TO THREE INCHES OF RAIN IS EXPECTED TO FALL WHICH WILL BRING STORM TOTAL RAINFALL AMOUNTS BETWEEN 6 TO 8 INCHES. THIS WILL LIKELY RESULT IN FLASH FLOODING OF SMALL CREEKS AND STREAMS AND POOR DRAINAGE AREAS. * LOCATIONS IN THE WARNING INCLUDE DEER CREEK...JEFFERSON...LAMONT... MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3663 9808 3660 9747 3699 9748 3698 9803 $$ SIX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:30 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 30, 3:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
330 PM CDT SAT AUG 30 2003
LATEST MODEL GUIDANCE AND CURRENT SATELLITE/RADAR TRENDS SUPPORT
KEEPING HEAVIEST RAINFALL TONIGHT ACROSS SOUTHWEST THROUGH
NORTH-CENTRAL AND CENTRAL PORTIONS OF FORECAST AREA...ALLOWING US TO
CANCEL THE FLOOD WATCH FOR WEST-CENTRAL AND NORTHWEST OKLAHOMA. THIS
WATCH WILL CONTINUE FOR TONIGHT AND TOMORROW ACROSS THE REST OF THE
FORECAST AREA. CURRENT ACTIVITY WILL WILL PROGRESS EAST/NORTHEAST
WITH ADDITIONAL DEVELOPMENT EXPECTED OVER SOUTHWEST ZONES LATE THIS
AFTERNOON THROUGH THE EVENING...MOVING INTO CENTRAL ZONES.
WIDESPREAD 2-4+ RAINFALL AMOUNTS THE PAST 24 HOURS...AND RAINFALL
LATE THIS AFTERNOON THROUGH LATE SUNDAY WILL BE JUST AS HEAVY...IF
NOT MORE. MOST AREAS ARE PRIMED FOR SIGNIFICANT FLOODING EVENT AND
LATEST THINKING IS THAT NORTH CENTRAL INTO CENTRAL/SOUTHEAST
PORTIONS OF FORECAST AREA MOST AT RISK...TONIGHT THROUGH SUNDAY
AFTERNOON. MAIN EFFECTS OF TROPICAL STORM GRACE SHOULD BE SEEN SOUTH
AND EAST OF OUR CWA...BUT SOUTHEAST/EAST CENTRAL ZONES ARE CLOSE
ENOUGH TO WARRANT KEEPING HEAVY RAIN POTENTIAL INTO MONDAY. THIS
WILL BE MONITORED VERY CLOSELY.
FOR THE EXTENDED PERIODS...REASONABLE AGREEMENT SEEN IN MEDIUM RANGE
MODELS. DRIER WEATHER TRENDS EXPECTED TO BEGIN MONDAY...BUT ISOLATED
RAIN ACTIVITY NOT OUT OF THE QUESTION OVER SOUTHEAST PORTIONS OF
FORECAST AREA...AS WEAKNESS IN BUILDING RIDGE PROGD TO CONTINUE OVER
ARKLATEX REGION. GFS HINTING AT ANOTHER FAIRLY SUBSTANTIAL FRONT
NEXT WEEKEND OR EARLY NEXT WEEK. DO NOT PLAN ON ANY SIG CHANGES AS
CURRENT GRIDS MESH PRETTY WELL WITH SURROUNDING WFO FORECASTS.
FORECAST ID = 11
OKC 68 78 64 81 /100 80 30 20
HBR 65 78 62 83 / 80 30 10 10
SPS 68 80 66 84 / 80 60 30 20
GAG 58 74 56 82 / 40 30 5 0
PNC 68 77 63 81 /100 100 40 10
DUA 73 83 69 82 /100 90 70 40
.OUN...
OK...FLOOD-FLASH FLOOD WATCH TONIGHT AND SUNDAY
OKZ006>008-011>013-015>020-022>048-050>052.
TX...FLOOD-FLASH FLOOD WATCH TONIGHT AND SUNDAY TXZ083>090.Hazardous weather outlook, Aug 30, 12:00 PM CDT, 3 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-311200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 30 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON
ALONG A SOUTHWARD MOVING COLD FRONT. THE THREAT FOR SEVERE WEATHER
WITH ANY OF THESE STORMS IS LOW... WITH THE PRIMARY FOCUS ON HEAVY
RAINFALL.
DISCUSSION...
A COLD FRONT...WHICH EXTENDS FROM SOUTHEAST KANSAS INTO THE
THE SOUTHERN TEXAS PANHANDLE WILL PROVIDE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. OTHER
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AHEAD OF THE FRONT AS SOME DAYTIME HEATING OCCURS. WEAK
DEEP LAYER SHEAR IS EXPECTED TO LIMIT THE CHANCES OF SEVERE
THUNDERSTORMS...BUT THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME.
IN ADDITION... A TROPICAL DISTURBANCE OVER THE WESTERN GULF OF
MEXICO IS FORECAST TO MOVE NORTHWARD DURING THE NEXT 48 HOURS.
THIS SYSTEM WILL LIKELY AID IN MAINTAINING A FETCH OF DEEP TROPICAL
MOISTURE INTO THE FRONTAL ZONE OVER OKLAHOMA THROUGH TONIGHT... AND
IS LIKELY TO RESULT IN AN INCREASE IN COVERAGE OF THUNDERSTORMS
LATER TONIGHT WITH THE POTENTIAL FOR FLOOD PRODUCING RAIN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUGUST 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
RAIN WILL BE SLOWER TO END ACROSS SOUTHERN PLAINS THAN PREVIOUSLY
EXPECTED THIS WEEKEND. AS MOISTURE FROM THE TROPICAL SYSTEM MOVING
NORTHWARD THROUGH TEXAS AND OKLAHOMA INTERACTS WITH THE FRONTAL ZONE
ON SUNDAY... MORE THUNDERSTORMS ARE LIKELY WITH A PERSISTENT THREAT
OF POTENTIALLY FLOOD-PRODUCING RAINS. RAIN CHANCES ARE FINALLY
EXPECTED TO DIMINISH FROM NORTHWEST TO SOUTHEAST ACROSS OKLAHOMA AND
NORTH TEXAS LATE SUNDAY AND SUNDAY NIGHT... WITH DRY WEATHER
ANTICIPATED FOR MUCH OF THE UPCOMING WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SUNDAY AUGUST 31ST.Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.